DERMATITIS FROM HAIR DYE
Question: Having dyed my hair for the past two years, I am now suffering the consequences—acute dermatitis. According to two dermatologists, the results could have been much worse. What happened?
Answer: You seem to have developed a sensitivity to the chemical paraphenylenediamine, a component of many hair dyes. This can cause local swelling and blistering of the scalp. “Cross-sensitization” often occurs, which means that you may now experience a similar reaction to other dyes, certain anesthetics, and even to PABA (the active ingredient in some sunscreens). From now on, you would be wise to use hypoallergenic products whenever they are available.
Question: When I was a Marine stationed in the tropics, jock itch was a common problem. The smiling medic would swab on gentian violet, and you’d walk away cured (on fire, but cured). Why don’t I hear about that old standby anymore?
Answer: Because few doctors use it anymore. Gentian violet (methylrosaniline) was a popular remedy for skin or vaginal problems caused by fungi or bacteria 20 to 30 years ago. It was even taken by mouth for intestinal worms. Gentian violet has been replaced by more effective drugs that don’t turn you, your socks, or your underwear purple.
SPOTTING SKIN CANCER
Question: Should a thorough inspection of the skin be part of a comprehensive physical examination?
Answer: Yes. Each year about 1 million new cases of skin cancer are diagnosed in the United States, and almost 10,000 people die from the disease. Total body examinations are crucial for early detection and treatment of both skin cancers and pre-malignant skin lesions. Removal of the lesions usually results in a complete cure, especially if they are detected at an early stage.
If your doctor fails to include a total body exam in your physical, ask for it. If you’re at increased risk for skin cancer (because of previous cancerous lesions, family history, or fair complexion), you may want to consult a dermatologist for the exam.
TANNING LOTIONS AND PILLS
Question: Are tanning lotions and tanning pills safe?
Answer: Yes and no, respectively. The lotions usually contain dihydroxyacetone, or DHA. They can create an uneven, somewhat off-colored, orangy tan, but they’re safe enough.
Tanning pills are not only unsafe, they’re illegal. The FDA has approved canthaxanthin, the pills’ active ingredient, only for use at very low levels to color some foods and drugs. Used in tanning pills, the dye turns the skin golden orange. It can also build up in the retina and liver and cause skin reactions, itching, and abnormal liver function tests.
The FDA first warned against the use of such tanning pills in 1981. Since then, the agency has banned the products and seized them occasionally but has not been able to keep them off the market. The pills are still marketed through mail-order ads in newspapers and bodybuilding magazines. They’re also sold at some health-food stores and tanning salons.
Question: I’m 75 years old and have purpura. What can I do t it?
Answer: That depends on the cause. Purpura is a catchall term for bleeding into the skin, which creates purple bruises. Anything that affects the surface blood vessels or platelets (blood cells essential to clotting) can cause purpura. The most likely cause of your purpura is simply the loss, with age, of the protective skin tissue around those blood vessels. There’s no treatment for the condition, although avoiding bumps or pressure on the skin may help.
However, you should see a physician to rule out more serious problems. Those include allergies and other reactions to drugs (including aspirin) and diseases affecting the platelets or bone marrow.
Question: My husband was recently told he might have discoid lupus, although lab tests were normal. Is this a dangerous disease?
Answer: Not by itself. Discoid lupus erythematosus typically causes red, round, scaly rashes. It is, however; related to a more serious disease, systemic lupus erythematosus. Systemic lupus can affect just about every part of the body, including the kidneys and other vital organs.
A skin biopsy can identify discoid lupus; special blood tests are required to identify systemic lupus. Up to 20 percent of patients who have the discoid rash also have the systemic disease. If your husband has discoid lupus but blood tests do not detect systemic lupus, he has about a 95 percent chance of not developing the systemic disease.
A BATHROOM SUNBURN?
Question: I use an infrared bulb to warm my bathroom. Ho# much ultraviolet (UV) radiation is given off by those bulbs?
Answer: The amount of UV radiation emitted by an infrared bulb is negligible—even less than that emitted by an ordinary bulb.
Question: I’m concerned about my fingernails repeatedly spitting to the quick. What can I take to strengthen them and prevent splits?
Answer: Nothing you ingest—including the oft-recommended gelatin and calcium—will strengthen your fingernails. Splitting is most often caused by a minor injury to the nail itself. The biggest culprit is water—more specifically, alternating periods of wetness and dryness. So avoid soaking your hands in water. The overuse of nail polish remover can also cause splitting. Other persistent nail deformities—ridging, pitting, and odd shapes—may reflect chronic diseases or a previous acute illness.
Health handbook introducing you to read the article: SHINGLES: THE AFTEREFFECTS
Copyright ownership rights: The Best of Health – Consumer Reports